Use of dipeptidyl peptidase-4 inhibitors tied to increased IBD risk in T2D patients
The use of dipeptidyl peptidase-4 inhibitors may heighten the risk of inflammatory bowel disease (IBD) in patients with type 2 diabetes (T2D), according to a recent study.
“Although the absolute risk is low, physicians should be aware of this possible association and perhaps refrain from prescribing dipeptidyl peptidase-4 inhibitors for people at high risk (that is, those with a family history of disease or with known autoimmune conditions),” researchers said.
“Moreover, patients presenting with persistent gastrointestinal symptoms such as abdominal pain or diarrhoea should be closely monitored for worsening of symptoms,” they added.
A total of 208 incident IBD events occurred (crude incidence rate, 37.7 per 100,000 person-years; 95 percent CI, 32.7–43.1) during 552,413 person-years of follow-up. Overall, an association existed between the use of dipeptidyl peptidase-4 inhibitors and an elevated risk of IBD (53.4 vs 34.5 per 100,000 person-years; hazard ratio [HR], 1.75; 1.22–2.49). [BMJ 2018;360:k872]
Longer durations of use resulted in gradual increase of HRs, reaching a peak after 3–4 years of use (HR, 2.90; 1.31–6.41) and decreasing after >4 years of use (HR, 1.45; 0.44–4.76). There was a similar pattern with time since initiating dipeptidyl peptidase-4 inhibitors. Furthermore, these findings persisted in several sensitivity analyses.
“Use of dipeptidyl peptidase-4 inhibitors was associated with an overall 75-percent increase in risk of IBD,” researchers said. “In secondary analyses, the association was particularly elevated between 3 and 4 years of use and between 2 and 4 years after the start of dipeptidyl peptidase-4 inhibitor treatment.”
The dipeptidyl peptidase-4 enzyme, which modulates gastric hormones, is elevated in patients with IBD. The use of dipeptidyl peptidase-4 inhibitors to restrain this enzyme appears to reduce disease activity in Crohn’s disease by increasing concentrations of glucagon-like peptide 2, an incretin hormone with intestinotrophic effects. [Front Immunol 2016;7:154; Clin Exp Immunol 2016;185:1-21]
“However, the available clinical evidence shows a complex relation between the dipeptidyl peptidase-4 enzyme and IBD activity. Although the expression of dipeptidyl peptidase-4 was elevated on T cells from patients with IBD, serum concentrations and activity of dipeptidyl peptidase-4 were lower compared with healthy controls,” researchers said. [Clin Exp Immunol 2016;185:1-21; Adv Clin Chem 2011;53:51-84; Intest Res 2017;15:352-357; Regul Pept 2012;177:40-45]
“Moreover, dipeptidyl peptidase-4 enzyme concentrations had an inverse relation with IBD activity scores, although the direction of this association remains unclear,” they added. [Regul Pept 2012;177:40-45; Scand J Gastroenterol 2001;36:1067-1072]
A cohort of 141,170 patients (≥18 years) starting antidiabetic drugs between 1 January 2007 and 31 December 2016 was included in this population-based study, with follow-up until 30 June 2017.
Researchers used time-dependent Cox proportional hazards models to estimate adjusted HRs for incident IBD associated with use of dipeptidyl peptidase-4 inhibitors overall, by cumulative duration of use and by time since initiation. They modelled the use of dipeptidyl peptidase-4 inhibitors as a time varying variable and compared it with the use of other antidiabetic drugs, with exposures lagged by 6 months to account for latency and diagnostic delays.
“In summary, although our findings need to be replicated, additional studies are also needed to understand the possible mechanism through which dipeptidyl peptidase-4 inhibitors may increase the risk of IBD,” researchers noted.